Chest Infections: Chest Infections I |

Killing Two Nerves With One Drug: The Ethambutol Way FREE TO VIEW

Hammad Arshad, MD; Tariq Cheema, MD
Author and Funding Information

Allegheny General Hospital, Pittsburgh, PA

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;149(4_S):A113. doi:10.1016/j.chest.2016.02.118
Text Size: A A A
Published online

SESSION TITLE: Chest Infections I

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, April 17, 2016 at 11:45 AM - 12:45 PM

INTRODUCTION: Visual Field Defects are common in ethambutol-induced optic neuropathy. The incidence of concomitant peripheral neuropathy is less well-documented. (1) We now report a unique case of concomitant optic and peripheral neuropathy that occurred at a relatively lower dose (12 mg/kg) of ethambutol.

CASE PRESENTATION: A 62 year old female with a past medical history of breast cancer status post resection, severe COPD and stable pulmonary nodules was followed in our practice for evaluation of lung volume reduction surgery secondary to persistent respiratory symptoms. Surveillance CT scan showed a 2 mm apical cavitary lesion with scarring for which she underwent a bronchoscopy. Her cultures were positive for mycobacterium avium complex (MAC). She was started on a triple drug regimen including isoniazid, ethambutol 400 mg twice daily, and azithromycin with good clinical response. Her sputum cultures were negative 2 months after initiation of the treatment; however, at subsequent follow-up appointments she started complaining of bilateral lower extremity sensory deficits. An EMG was performed with results consistent with a sensory polyneuropathy. Routine ophthalmological examination also revealed peripheral vision deficit more pronounced in the right eye. Both of these side effects were attributed to ethambutol which was discontinued with improvement of her symptoms.

DISCUSSION: Ethambutol is a bacteriostatic antimicrobial drug used as a first line defense against tuberculosis (TB) and MAC infections. It was initially used to treat TB in 1966, however has now become the standard of treatment for MAC based on its increased effectiveness and fewer side effects. Ethambutol’s therapeutic action is hypothesized to act as a chelating agent for zinc and copper, which disrupts the metal containing enzyme in the mycobacteria. It disrupts the zinc-dependent inhibitory factors in human mitochondria (an important modulator of ATP synthesis and preservation of homeostasis) which serves as a mechanism for ethambutol toxicity (2). While ocular toxicity from ethambutol is dose related (25mg/kg), peripheral neuropathy is rare side effect that can occur at a lower dose. The symptoms of peripheral neuropathy may at times precede the onset of ocular toxicity by several months and has been rarely reported together.

CONCLUSIONS: It is important to recognize peripheral neuropathy in patients receiving ethambutol with isoniazid as it can be an early sign of more serious side effects. The prompt recognition can prevent subsequent progression of permanent visual impairment.

Reference #1: Nair et al, Peripheral Neuropathy associated with Ethambutol Chest 77; January 1980

Reference #2: Kerrison JB et al. Optic neuropathies caused by toxins and adverse drug reactions. Ophthalmol Clin North Am. 2004;17:481-8.

DISCLOSURE: The following authors have nothing to disclose: Hammad Arshad, Tariq Cheema

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543